The Dark Side of Whey Protein

Tuesday, May 7, 2013 @ 08:05 AM Dr. Craig Sommers
The Dark Side of Whey Protein 4.55/5 (90.91%) 11 votes

dark_side_of_whey_protein_imageWhey protein is a by-product of cheese making. The globular protein is left over and becomes a waste product for the cheese industry, Rather than dump the leftovers, the industry has invented a way to market and sell it. However, excessive consumption of whey protein has been linked to several unwanted health conditions that most doctors and common people are completely unaware of.

Whey is produced in three different forms, isolate, concentrate, and hydrolysate. They have different size protein particles and contain different amounts of protein by volume. All of them have been shown to have the following negative health effects:

Whey protein can have a dangerous effect on our immune system for those of us that have even a mild allergy to milk protein. Many of us unknowingly have a mild dairy allergy and when it enters our blood stream our immune system attacks the whey proteins just like it would attack a pathogen. The result is that we can get a variety of different symptoms. If the affected system is our respiratory system, runny nose and/or mucus in the lungs are two of the many symptoms that may occur. If the allergic reaction in our body occurs in the skin, rashes or puffy skin may occur. Don’t expect a medical doctor to diagnose it. Most MD’s have no training in diagnosing whey protein allergies.

For those of us that have even a mild case of lactose intolerance, which is at least 60% of the population, digestive problems are another dark side. Whey protein concentrate is what remains when liquid whey is dried. It usually contains more than 50% lactose. For the majority of the human race, the enzyme lactase, which digests the sugar occurring in cow’s milk, stops being produced between the ages of two and five years old. Therefore, when the undigested sugars reach the intestine, they undergo bacterial fermentation, producing gas that can cause bloating, cramping, flatulence, nausea, and even diarrhea in some individuals. Other possible symptoms may include fatigue, irritability, and headaches.

Weakened bones are another possible effect of whey protein when consumed day after day for extended periods of time without balancing out the acidity with alkaline food. The acidity of whey protein in our bloodstream can cause the alkaline minerals calcium and magnesium to be leached from our bones and used to buffer the pH of our bloodstream.

There are many choices in hypoallergenic protein powders on the market today. Sunwarrior leads the way in quality protein products. Why not make the investment in yourself and spend a few dollars more to get a quality product instead of a by-product?

Craig B Sommers CN, ND

Learn more about Dr. Craig Sommers

Dr. Craig Sommers

About Dr. Craig Sommers

Dr. Sommers has single-mindedly pursued knowledge of holistic healing, nutrition, and lifestyle. He opened a health food store on Long Island, and when that became too stressful, he sold the store and pursued a doctorate in naturopathy. Dr. Sommers now travels North America giving lectures on how to achieve optimum health and nutrition. He is also a certified nutritionist and the author of Raw Foods Bible, a comprehensive, easy to read guide to the optimum diet and lifestyle. Craig’s website is

Claims on this site have not been evaluated by the FDA. Information on this site is not intended to diagnose, treat, cure, or prevent any disease. Sunwarrior’s awesome expert writers do not replace doctors. Seek the advice of a medical professional before making any changes to your lifestyle or diet.

Sunwarrior likes to share. Please feel free to repost articles as long as you always link back to the original and credit the author.

3 Responses to “The Dark Side of Whey Protein”

  1. jay says:

    and anyway dr. sommers if im allergic into cow’s milk dairy something like that keratin etc. for my body what do you suggest me to drink? im active in gym 4 or 5 times a week i go work out. sorry for my bad english anyway. thanks :)

  2. jay says:

    hi doc, im having a small bumps now on my both forearms then few days ago a litle on my chest and bicep. im drinking whey protien plus elite maybe for about 1month and half but now i stop it. figuring it out if that powder causing my allergies on my body. can you give me some advice doc? thanks :)

  3. Star Evo says:

    This makes a lot of sense. This coud be the reasn why I keep getting this recurring skin infection and why it seems to get worse when I’m trying and my whey protien consumption goes up. I never got this infection when I was drinking soy protien or not taking protien at all. Get article I’m going to research this more but thanks for adding a more light to my search.

Leave a Reply